Alert archive / California / Tornado Warnings in 2019
Tornado Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Jan 20, 2019, 2:28 PM PST for San Joaquin County, California. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 20, 2019, 2:28 PM PST (22:28 UTC)
- Expired
- Jan 20, 2019, 3:08 PM PST
- In force
- 40 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County San Joaquin County, CA
The radar
The Sacramento radar (KDAX), 76 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 2:50 PM PST | FUNNEL CLOUD | 6 Ene Linden, CA | TWO FUNNEL CLOUDS NORTHEAST OF BELLOTA - TWITTER REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WFUS56 KSTO 202228
TORSTO
CAC077-202330-
/O.NEW.KSTO.TO.W.0002.190120T2228Z-190120T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
228 PM PST SUN JAN 20 2019
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
Northeastern San Joaquin County in central California...
* Until 330 PM PST.
* At 226 PM PST, a severe thunderstorm capable of producing a
tornado was located near Linden and Waterloo, or 12 miles
northeast of Stockton, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This dangerous storm will be near...
Camanche Reservoir around 240 PM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3794 12102 3804 12121 3824 12101 3804 12093
TIME...MOT...LOC 2226Z 204DEG 45KT 3804 12110
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
cs1 follow-up statement
492
WWUS56 KSTO 202308
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
308 PM PST SUN JAN 20 2019
CAC077-202318-
/O.CAN.KSTO.TO.W.0002.000000T0000Z-190120T2330Z/
San Joaquin CA-
308 PM PST SUN JAN 20 2019
...THE TORNADO WARNING FOR NORTHEASTERN SAN JOAQUIN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3794 12102 3804 12121 3824 12101 3804 12093
TIME...MOT...LOC 2307Z 204DEG 45KT 3853 12082
$$
csWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 20, 3:22 AM PST, 11 hours 6 minutes earlier.
Area forecast discussion, Jan 20, 3:22 AM PST, 11 hours 6 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 322 AM PST Sun Jan 20 2019 .SYNOPSIS... Valley rain and heavy mountain snow today as Pacific frontal system passes through. Breezy south winds will accompany the front. Mountain travel impacts likely. Scattered afternoon and evening thunderstorms possible. Sierra showers ending Monday. Dry conditions Monday night through the end of the week. && .DISCUSSION... Radar and satellite imagery showing Pacific frontal system now just moving on to the north coast. Current model timing moves the front into the northern Sacramento valley by around 15z, into the southern Cascades and far northern Sierra by 18z, into the southern Sacramento valley by 21z then northern Sierra after 00z Monday. Maximum surface gradient and therefore strongest winds will be just ahead of this frontal timing with strongest winds dropping southward as the front moves to the southeast. May see some windspeeds briefly topping wind advisory criteria but likely only of one hour or so and not planning on issuing wind advisory for this short duration event. As mentioned by previous shift, stability progs are indicating a large area of instability along the frontal band so scattered afternoon and evening thunderstorms a good bet. Snow levels start out around pass level then drop slightly during the day. With significant snowfall expected over the Sierra Cascade passes, winter storm warning now in place still looks good. Heaviest snowfall accumulations over the northern Sierra will be between 00z and 06z Monday as frontal band moves through and snow levels continue to drop. Heavy snow and wind will combine to make mountain travel very hazardous especially during this time. Frontal band slips mainly south of the forecast area by Monday morning bringing decreasing showers. Main upper trough moves into the Great Basin Monday afternoon. Shortwaves dropping down back side of this trough could bring a few showers Monday afternoon but significant snowfall accumulation is not expected although cold air filtering in behind the front will drop snow levels below 4000 feet. Upper ridge builds in starting Monday night bringing shift to northerly flow and drying. At this time, this dry period is expected to last through the coming week. Breezy north wind may be enough to minimize nighttime valley fog north of the Sacramento area but will leave patchy fog in forecast for Tuesday/Wednesday mornings south of the Sacramento where nighttime and morning winds should be a little lighter. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) An amplified ridge across the eastern Pacific will keep conditions benign through late next week. Early morning fog will be possible most mornings. Clear skies will contribute to warmer than normal high temperatures each day, with lows generally around climatological values. Highs in the valley each day will be in the 60s, with the upper 40s and low 50s seen at higher elevations. The ridge looks to stay across the western CONUS through the weekend. && .AVIATION... Areas of IFR/MVFR conditions will remain possible across northern California this morning. MVFR ceilings are forecast to return to the valley later as another system moves across the area. Southerly winds may gust as high as 30 knots at TAF sites. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 AM this morning to 4 AM PST Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jan 20, 1:28 PM PST, 1 hour before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019
CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...
At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.
Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.
Locations impacted include...
Anderson and Millville.
LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216
csSpecial weather statement, Jan 20, 1:56 PM PST, 32 minutes before
Special Weather Statement National Weather Service Sacramento CA 156 PM PST SUN JAN 20 2019 CAZ017-067-202300- Southern Sacramento Valley-Motherlode- 156 PM PST SUN JAN 20 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL AMADOR COUNTIES... At 156 PM PST, radar indicated strong thunderstorms were located along a line extending from Loomis to near Gold River to Sloughhouse. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe, Cool and Newcastle. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121 TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122 cs
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:20 AM PST | Flash Flood Watch | STO | 14 hr | |
| Jan 20, 1:28 PM PST | Special Weather Statement | STO | Shasta | 47 min |
| Jan 20, 1:41 PM PST | Flash Flood Warning | STO | Butte | 4 hr |
| Jan 20, 1:55 PM PST | Areal Flood Advisory | STO | Shasta, Tehama | 3 hr |
| Jan 20, 1:56 PM PST | Special Weather Statement | STO | El Dorado | 64 min |
| Jan 20, 3:05 PM PST | Tornado Warning | STO | Calaveras | 40 min |
| Jan 20, 3:17 PM PST | Special Weather Statement | STO | Tehama | 58 min |
| Jan 20, 3:29 PM PST | Tornado Warning | STO | Calaveras, Stanislaus | 46 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.